Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 7, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Jan 26, 2021, 9:52 AM EST for 10 counties in Michigan. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2021, 9:52 AM EST (14:52 UTC)
- Expired
- Jan 26, 2021, 3:03 PM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS43 KAPX 261452 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 952 AM EST Tue Jan 26 2021 MIZ029>036-041-042-262300- /O.NEW.KAPX.WW.Y.0007.210126T1452Z-210127T0000Z/ Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- Including the cities of Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 952 AM EST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of 2 to 3 inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
1 follow-up statement
277 WWUS43 KAPX 262003 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 303 PM EST Tue Jan 26 2021 MIZ029>036-041-042-262115- /O.CAN.KAPX.WW.Y.0007.000000T0000Z-210127T0000Z/ Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- Including the cities of Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 303 PM EST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Widespread snow continues to diminish in intensity and is slowly ending across portions of Northern Lower Michigan. Therefore...the Winter Weather Advisory has been cancelled. $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 26, 5:55 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Jan 26, 5:55 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
555 AM EST Tue Jan 26 2021
.NEAR TERM...(Today through Tonight)
Issued at 232 AM EST Tue Jan 26 2021
Impactful weather: Minimal. Light accumulations of snow across
mainly along and south of M-72, especially closer to Saginaw Bay.
Pattern synopsis and forecast:
A split flow regime out there early this morning, with an upper low
in the moisture-starved nrn branch, with leading to light snow and
flurries across Ontario. The srn branch has a more potent shortwave
and an associated area of low pressure that was working into the
Ohio River valley. This system was working with deeper moisture from
the Gulf of Mexico, as well as much stronger forcing from DPVA,
theta-e convergence and upper jet dynamics. The result was some good
snowfall stretching from the Central Plains, through IA/srn WI/nrn
IL and into srn lower Michigan. In the central provinces of Canada
and extending down through the nrn Plains, was an area of high
pressure with clearer skies. Here in nrn Michigan, shallow overlake
instability continued to lead to lake effect low clouds over much of
the area. Otherwise, skies were moistening from top down due to the
low pressure system, trying to moisten the dry low to mid levels.
The low pressure system will cross the Ohio River valley today, then
off into the Atlantic tonight. The nrn fringes of the aforementioned
forcing will cross in nrn lower Michigan today and will likely bring
some minimal/light snow accumulations (up to an inch) to areas
primarily along and south of M-72. This snow may be enhanced by the
shallow overlake instability, but it's effect is still expected to
be minimal. The best accumulations (1-3 inches) are expected across
Gladwin, Arenac, Iosco counties, where the nrn fringe of some low to
mid level FGEN is expected to occur. It is worth noting that there
are definite indications that at least for a period of time today,
max lift/omega does focus on the DGZ, which could inflate SLR's and
lead to a fluffier snow that could stack up better for higher
snowfall measurements.
All system forcing departs by this evening, with the deeper moisture
aloft stripping out through this evening. Colder air filters into
the region via northerly winds and overlake instability does deepen
a little, but BL moisture availability will be limited, with
inversion heights remaining at 4kft or below. This will lead to
isolated/scattered light lake effect snow or flurries, impacting the
GTV Bay region and maybe some coastal areas of NE lower Michigan.
Eastern upper Michigan will see a pretty quiet next 24-30 hrs.
Highs today will range from the lower 20s north, to around 30F
closer to Saginaw Bay. Lows tonight will range from the single
digits in eastern upper, to 10F to 15F in most of nrn lower. 15F
to 20F in the GTV Bay region.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 232 AM EST Tue Jan 26 2021
High Impact Weather Potential: Low
Pattern Synopsis:
A shortwave trough will slide from the southern Great Plains towards
the Atlantic on Wednesday, providing sufficient ascent aloft to
induce a weak cyclone over the SE CONUS. Meanwhile, stout upper-
level ridging behind this shortwave will build strong high pressure
across the middle of the country that is expected to be centered
over the Great Lakes by the end of Thursday.
Forecast/Details:
As relatively weak low pressure continues to depart to our east on
Wednesday, northerly winds between this system and building high
pressure to our west will usher in colder air across the Great Lakes
through midweek. This will also produce the chance for light lake
effect snow at times Wednesday and Thursday. While forecast
soundings display rather marginal low-level moisture, enough
saturation should exist within the DGZ to produce at least some lake
effect snow across NW lower and eastern upper. The best chances will
initially be south of Grand Traverse Bay with mainly northerly low-
level winds. Winds are expected to back some to NNW/NW by Thursday,
spreading lake effect snow across more typical areas. While the lack
of moisture will greatly inhibit totals, high snow ratios are
expected as low-level moisture is mostly confined to the DGZ with
light winds. Otherwise, northern Michigan looks like it will see
high temperatures a few degrees below normal for a change on
Wednesday and Thursday. Highs near 20 are expected for interior
portions of the area with mid 20s anticipated close to the
lakeshores. Overnight lows are also expected to be chilly as some
areas could see temps drop near or below zero, especially if breaks
in cloud cover should develop overnight.
.LONG TERM...(Thursday night through Monday)
Issued at 232 AM EST Tue Jan 26 2021
High Impact Weather Potential: Low for now
A potent shortwave is expected to exit the SE CONUS into the
Atlantic while broad ridging takes hold of the western half of the
country heading into the weekend. Subsidence aloft will continue to
build strong surface high pressure across Ontario and the Great
Lakes. While lake effect chances may continue into Thursday night
with lingering low-level moisture and some support from a wave
moving overhead, high pressure will help mute precip chances through
the first half of the period. Deterministic and ensemble model
guidance continue suggest a system impacting the Great Lakes in some
form in the Sunday/Monday timeframe. Plenty of uncertainty exists at
this time, especially with the track of the potential system and the
impacts the forecast area may see. Regardless, details will become
more clear as the weekend nears. As far as temperatures, highs are
expected to gradually warm through the period as they reach near 30
over the weekend. Cold overnight lows near zero will also warm into
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 553 AM EST Tue Jan 26 2021
Northern Michigan will be between high pressure in the central
provinces of Canada, and a low pressure system crossing the Ohio
River valley over the TAF period. NE winds will become a little
gusty today, with the nrn fringe of the low pressure system's light
snow, possibly working into MBL/APN/TVC today. Some light lake
effect snow showers or flurries will impact TVC/MBL tonight. Not
expecting much VSBY restriction attm, outside of a few hours at MBL
this morning. Minimal/light accumulations are possible with MVFR
CIGS being the dominant condition for most of the TAF period.
&&
.MARINE...
Issued at 232 AM EST Tue Jan 26 2021
A relatively tight pressure gradient will be over nrn Michigan today
and tonight, leading to advisory level NE then north winds into
tonight, for most nearshore waters of Lakes Michigan and Huron. This
gradient loosens up Wednesday through Friday, and wind speeds
weaken, as high pressure slowly works into the western Great Lakes.
Some light snow will also move into mainly the srn nearshore waters
of Lakes Michigan and Huron, as a low pressure system crosses the
Ohio river valley. Some lingering light lake effect snow showers and
flurries will continue tonight into Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 4 AM EST Wednesday for LHZ349.
SMALL CRAFT ADVISORY until 11 PM EST this evening for LHZ347-348.
LM...SMALL CRAFT ADVISORY until 4 PM EST this afternoon for LMZ323-
342.
SMALL CRAFT ADVISORY until 4 AM EST Wednesday for LMZ344>346.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jan 26, 3:35 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 335 AM EST Tue Jan 26 2021 MIZ016>018-020>036-041-042-086>088-095>099-270845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 335 AM EST Tue Jan 26 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-270845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 335 AM EST Tue Jan 26 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.